Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 26, NWS Norman, OK

April 15, 2003Baylor County, Texas

NWS Norman, OK issued this tornado warning at Apr 15, 2003, 9:01 PM CDT for Baylor County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 9:01 PM CDT (02:01 UTC)
Expired
Apr 15, 2003, 9:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Baylor County, TX

The radar

The Altus AFB radar (KFDR), 94 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WFUS54 KOUN 160201
TOROKC
TXC023-160245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
901 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS

* UNTIL 945 PM CDT

* AT 901 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED 13 MILES WEST OF BOMARTON...MOVING EAST AT 50
  MPH.  THE TEXAS DEPARTMENT OF PUBLIC SAFETY REPORTED A TORNADO 3 
MILES NORTHEAST OF KNOX CITY AT 852 PM.

* LOCATIONS IN THE WARNING INCLUDE BOMARTON...MABELLE...RED
  SPRINGS...SEYMOUR AND WESTOVER

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3362 9949 3339 9950 3342 9896 3373 9897

$$
ANDRA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 15, 3:45 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 15, 3:45 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 15 2003

ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST
THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING
ALONG DRYLINE AND BECOMING MORE SURFACE BASED.  DEEP LAYER SHEAR
MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY.
WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY
ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY
TYPE WINDS UNTIL LATER TONIGHT.

WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR
WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA.
WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED
TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS AND
TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY
NEED TO ISSUE RED FLAG WARNING FOR THIS AREA.  HOWEVER...STILL
SOME UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS
THIS AREA TONIGHT.

WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY
AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS
THE AREA AHEAD OF NEXT PACIFIC SYSTEM.  WILL NOT DEVIATE TOO
MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME.

APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY
INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA.
12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS
RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH
TIMING DIFFERENCES.  SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME
WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY.

FCSTID = SIX

OKC  55 76 45 69 /  60 10 00 00
HBR  51 76 46 72 /  60 00 00 00
SPS  54 81 47 74 /  30 10 00 00
GAG  49 70 41 67 /  50 00 00 00
PNC  55 72 40 66 /  60 10 00 00
DUA  61 82 48 75 /  40 10 00 00

.OKC...
OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 7:30 PM CDT, 1 hour 31 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MUCH OF
NORTHERN...CENTRAL AND SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH
TEXAS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF
SOUTH CENTRAL INTO SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS WEST OF A LINE EXTENDING
FROM ARCHER CITY AND HENRIETTA TEXAS...TO OKLAHOMA CITY...TO
STILLWATER AND PONCA CITY. THE SLIGHT RISK AREA COVERS LOCATIONS
EAST OF THIS LINE.

TIMING...SEVERE THUNDERSTORMS IN THE NWS NORMAN WARNING AREA ARE
EXPECTED THROUGH 4 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF OKLAHOMA AND
WESTERN NORTH TEXAS INTO THE OVERNIGHT HOURS. THIS ACTIVITY WILL
OCCUR AHEAD AND ALONG A DRY LINE THAT IS FORECAST TO SWEEP ACROSS
THE REGION THIS EVENING AND OVERNIGHT. THE STRONGLY SHEARED
ENVIRONMENT WILL CONTINUE TO FAVOR THE DEVELOPMENT OF SUPERCELLS.
STRONG WINDS AND A FEW TORNADOES WILL BE THE MAIN SEVERE WEATHER
THREATS THROUGH MID EVENING...BEFORE THE STORMS CONSOLIDATE INTO A
SQUALL LINE. THIS LINE IS THEN EXPECTED TO PROGRESS EASTWARD THROUGH
CENTRAL AND SOUTHERN OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS
LATE THIS EVENING AND OVERNIGHT. DAMAGING WIND WILL BE THE MAIN
THREAT WITH THIS LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH
ANY EMBEDDED SUPERCELL STORMS THAT PERSIST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS WILL OCCUR AHEAD OF...AND BEHIND...THE
THUNDERSTORMS. FREQUENT WIND GUSTS OVER 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.

OTHER HAZARDOUS WEATHER...
STRONG WEST AND NORTHWEST WINDS ARE LIKELY WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.

11

In the hours before

Local storm report, Apr 15, 8:04 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    10 W BUTLER               OK   TORNADO
04/15/03   CUSTER                         REPORTED BY HAM RADIO
                                          SPOTTER

MBB
Local storm report, Apr 15, 8:06 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    CANUTE                    OK   58 MPH WIND GUST
04/15/03   WASHITA                        MEASURED BY OFF DUTY NWS
                                          EMPLOYEE

JLP
Local storm report, Apr 15, 8:10 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    3 W GOULD                 OK   67 MPH WIND GUST
04/15/03   HARMON                         MEASURED BY OKLAHOMA
                                          MESONET

JLP
Local storm report, Apr 15, 8:41 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    5 E CLINTON               OK   60 MPH WIND GUST
04/15/03   CUSTER                         REPORTED BY PUBLIC

MBB
Local storm report, Apr 15, 8:48 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
848 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    MEDICINE MOUND            TX   .75 INCH HAIL
04/15/03   HARDEMAN                       COUNTY SHERIFF

FM
Local storm report, Apr 15, 8:56 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    4 N CHILLICOTHE           TX   WIND DAMAGE
04/15/03   HARDEMAN                       SPOTTER REPORTED
                                          POWERLINES DOWN
                                          AND TREES UPROOTED.

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:06 PM CDTTornado WarningOUNHardeman24 min
Apr 15, 7:23 PM CDTTornado WarningOUNHardeman37 min
Apr 15, 7:44 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman46 min
Apr 15, 8:11 PM CDTTornado WarningOUNHardeman, Wilbarger49 min
Apr 15, 8:23 PM CDTSevere Thunderstorm WarningOUNFoard, Knox52 min
Apr 15, 8:41 PM CDTTornado WarningOUNKnox34 min
Apr 15, 8:57 PM CDTSevere Thunderstorm WarningOUNWilbarger48 min
Apr 15, 9:15 PM CDTSevere Thunderstorm WarningOUNKnox30 min
Apr 15, 9:16 PM CDTSevere Thunderstorm WarningOUNWichita44 min
Apr 15, 9:42 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor48 min
Apr 15, 10:19 PM CDTSevere Thunderstorm WarningOUNClay41 min
Apr 15, 10:59 PM CDTSevere Thunderstorm WarningOUNClay46 min
Apr 15, 11:11 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita49 min
Apr 15, 11:44 PM CDTSevere Thunderstorm WarningOUNClay46 min

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.